Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, July 3, 2006

July 3, 2006 · NWS GRB · 5 events in 3 counties and zones

Scattered thunderstorms developed ahead of a cold front that moved through Wisconsin. Some of the storms were severe over north central and northeast Wisconsin during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms developed ahead of a cold front that moved through Wisconsin. Some of the storms were severe over north central and northeast Wisconsin during the afternoon. There were several reports of hail in excess of an inch in diameter in Crandon (Forest co.), near Crivitz (Marinette co.) and in the Coleman (Marinette co.) and Pound (Marinette co.) areas. High winds in Wabeno (Forest co.) uprooted and snapped trees, causing damage to some buildings, and downed tree branches and power lines. High winds also downed trees and power lines in Conover (Vilas co.). About 1,500 customers in Vilas county and Forest county lost electrical service due to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 3, 2:30 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 3, 2:30 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT MON JUL 3 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. COLD FRONT MOVING INTO
NORTH-CENTRAL/WESTERN WI. SCATTERED CONVECTION NOW BEGINNING TO DEVELOP
WITH FRONT.  QUESTION IS EFFECTS OF DRIER CONDITIONS CENTRAL AND
NORTHEAST WHERE DUE POINTS REMAIN IN THE UPPER 50S/LOW 60S AND TAMDAR
SOUNDING FROM EAU SHOWING DRY. EARLIER CONVECTION THAT MOVED THROUGH
NORTHERN WI...PUT OUT SIG OUTFLOW THAT HAS PUSHED/KEPT JUICIEST AIR JUST
SOUTH OF CWA. BEST THREAT OF SEVERE LIKELY ALONG THAT BOUNDARY. HAVE
DECIDED TO GO WITH OVERALL SCATTERED WORDING FOR ZONES THIS EVENING...
MENTIONING STRONG STORMS NORTH AND WEST...POSSIBLY SEVERE SOUTHEAST.
WILL END SHOWERS AFTER MIDNIGHT.  AREA OF LOWER CLOUDS ASSOC WITH COLD
UPPER LOW TO SPIN OFF TO NORTH AND EAST OF AREA...THOUGH EXPECT REPEAT
OF SIG CU FORMATION TO ITS SOUTH AND WEST. WILL KEEP SMALL POPS GOING
FOR THE AFTERNOON FAR NORTH. RAISED TEMPS FOR TUE A BIT TO MATCH WARMER
GFS AND CURRENT READINGS UPSTREAM.

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY.

PATTERN MORE AMPLIFIED EARLY IN PERIOD WITH EAST COAST TROF AND RIDGE
OVER THE CENTRAL STATES.  MID RANGE MODELS CONTINUE TREND SEEN YESTERDAY
OF FLATTENING RIDGE BY THE END OF THE WEEKEND AS ENERGY IS EJECTED OUT
OF WESTERN TROF.  STRONG WESTERLIES EXPECTED TO SET UP AROUND THE
U.S./CANADIAN BORDER. HAVE INTRODUCED CHANCE POPS INTO SUN NIGHT INTO
MONDAY AS FRONT DRAGGED THROUGH AREA. ALSO ADDED SMALL POP NORTH CENTRAL
DAYTIME SUN FOR SOMETHING POSSIBLE COMING OVER RIDGE AS BOTH
GFS/EUROPEAN HINT LLVL JET PUSHING NORTH INTO EASTERN MN. MADE NO OTHER
CHANGE WITH WARM SPELL OF ABOVE NORMAL TEMPS RETURNING THU...INTO THE
WEEKEND.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 3, 10:45 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT MON JUL 3 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT MON JUL 3 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

LITTLE CHANGE IN CURRENT THINKING FOR THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA...DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY RISK
IS DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. THE GREATEST
RISK OF SEVERE WEATHER WILL BE BETWEEN NOON AND 1000 PM.

THE STORMS SHOULD EXIT THE SOUTHEAST PART OF THE AREA BY LATE
EVENING...ENDING THE RISK OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH SUNDAY...

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON INTO
THIS EVENING.

LMZ521-522-541>543-564-041700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT MON JUL 3 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THE PRIMARY RISK IS OF DAMAGING WINDS...BUT LARGE
HAIL IS ALSO POSSIBLE. THE GREATEST RISK OF SEVERE WEATHER WILL BE
BETWEEN NOON AND 1000 PM.

THE STORMS SHOULD EXIT THE AREA BY LATE EVENING...ENDING THE RISK
OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH SUNDAY...

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

ECKBERG
WEATHER.GOV/GREENBAY

The radar

The Marquette radar (KMQT), 141 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
July 3, 2:53 PM CST
Where
Vilas County, Conover
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.050, -89.250

Hail, Forest

When
July 3, 3:45 PM CST to 3:59 PM CST
Where
Forest County, Crandon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.567, -88.900

Thunderstorm Wind, Forest

When
July 3, 4:30 PM CST
Where
Forest County, Wabeno
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.433, -88.667

Hail, Marinette

When
July 3, 5:40 PM CST
Where
Marinette County, 6 mi W of Crivitz
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.233, -88.133

Hail, Marinette

When
July 3, 6:10 PM CST to 6:14 PM CST
Where
Marinette County, Pound
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.100, -88.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524662, 5523919, 5523920, 5523921, 5523922.